Hail, Kiowa
- When
- May 9, 3:00 PM CST
- Where
- Kiowa County, 4 mi W of Hobart
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.020, -99.171
An upper level disturbance approached from west Texas during the day on the 9th. Afternoon heating, combined with continued abundant moisture allowed for showers and thunderstorms to develop from west Texas into southwest Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An upper level disturbance approached from west Texas during the day on the 9th. Afternoon heating, combined with continued abundant moisture allowed for showers and thunderstorms to develop from west Texas into southwest Oklahoma. Severe weather was not widespread over southwest Oklahoma, although Kiowa county received quarter size hail with one isolated thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 10:13 AM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1113 AM CDT WED MAY 9 2007 .UPDATE... ORGANIZED AREA OF CONVECTION DEVELOPING OVER SOUTHWEST...WEST CENTRAL TEXAS THIS MORNING. EXPECT THIS AREA TO EXPAND NORTHEAST THIS AFTERNOON AND MAINLY IMPACT WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS AFTERNOON. APPEARS HEAVY RAIN POTENTIAL MAY EXTEND FARTHER NORTH AND WEST SO HAVE EXPANDED THE FLOOD WATCH. MAY HAVE WIDELY SCATTERED TO SCATTERED STORMS DEVELOP AHEAD OF MAIN CONVECTION THIS AFTERNOON AND INSTABILITY WILL LIKELY BE SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL CENTRAL AND SOUTH CENTRAL OKLAHOMA. INSTABILITY WILL LIKELY BE WEAKER ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BUT A FEW STRONG TO SEVERE STORMS MAY ALSO BE POSSIBLE ACROSS THIS AREA. && && SIX .PREV DISCUSSION... /ISSUED 409 AM CDT WED MAY 9 2007/ DISCUSSION... MULTIPLE CONVECTIVE SYSTEMS ARE AGAIN MAKING THE FORECAST EXCEEDINGLY DIFFICULT. RADAR CURRENTLY SHOWS PRECIPITATION REDEVELOPING OVER SOUTHWEST OKLAHOMA... ALONG WITH THE PRECIPITATION THAT HAS BEEN GOING ESSENTIALLY ALL NIGHT. THERE IS NO CLEAR INDICATION AS TO WHAT WILL HAPPEN EARLY THIS MORNING... BUT ORGANIZED PRECIPITATION WILL PROBABLY BEGIN TO DEVELOP BY LATE MORNING WHERE A SURFACE BOUNDARY AND UPPER-LEVEL WAVE INTERSECT. THAT SHOULD KEEP THE RAIN GOING MAINLY NEAR AND SOUTH OF I-44. THE RAIN IS THEN EXPECTED TO CONTINUE WELL INTO THE NIGHT. AS A RESULT... WE HAVE KEPT THE FLOOD WATCH INTACT THROUGH TONIGHT. THE UPPER LOW THAT HAS BEEN PARKED OVER THE SOUTHWESTERN STATES FOR WHAT SEEMS LIKE AN ETERNITY IS EXPECTED TO FINALLY BEGIN MOVING EAST OVER THE NEXT FEW DAYS. AS IT DRIFTS TO THE SOUTHEAST OF OUR FORECAST AREA ON THURSDAY AND FRIDAY... RAIN CHANCES WILL DIMINISH. LATER SHIFTS MAY WANT TO LOOK INTO EXTENDING LOW POPS INTO THE WEEKEND... GIVEN THE SLOW MOVEMENT OF THE UPPER LOW. ACTIVE WEATHER ON THIS SHIFT HAS MADE CHANGES PAST 3RD PERIOD IMPRACTICAL. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 79 59 76 58 / 50 60 40 30 HOBART OK 74 58 78 57 / 60 50 30 20 WICHITA FALLS TX 75 60 77 59 / 80 70 40 20 GAGE OK 74 54 80 52 / 30 30 20 10 PONCA CITY OK 77 58 78 57 / 50 50 40 20 DURANT OK 80 61 78 61 / 50 70 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH THROUGH THURSDAY MORNING FOR OKZ013-016>048-050>052. TX...FLOOD WATCH THROUGH THURSDAY MORNING FOR TXZ083>090. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED MAY 9 2007
OKZ004>048-050>052-TXZ083>090-101300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED MAY 9 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE
FROM HOLLIS TO CLINTON AND CHEROKEE. THIS INCLUDES ALL OF WESTERN
NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
MID AFTERNOON THROUGH MIDNIGHT.
IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE THE
PRIMARY CONCERNS.
DISCUSSION...
ALTHOUGH MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS
OKLAHOMA AND NORTH TEXAS HAVE SOMEWHAT STABILIZED THE ATMOSPHERE THE
PAST FEW DAYS...ADEQUATE INSTABILITY WILL STILL DEVELOP THIS
AFTERNOON AND SUPPORT A FEW SEVERE THUNDERSTORMS THROUGH TONIGHT.
WIND SHEAR IS EXPECTED TO BE WEAKER THAN WE HAVE SEEN THE PAST FEW
DAYS...BUT GREATER LARGE-SCALE LIFT FROM AN INCOMING STORM SYSTEM
WILL ENHANCE THUNDERSTORM DEVELOPMENT LATE TODAY THROUGH THE
OVERNIGHT HOURS. A STATIONARY FRONT...EXTENDING FROM NORTH-CENTRAL
OKLAHOMA...SOUTHWARD THROUGH CENTRAL AND SOUTHWEST OKLAHOMA...INTO
WESTERN NORTH TEXAS...IS EXPECTED TO WEAKEN AND DISSIPATE THROUGH
TONIGHT...BUT MAY STILL ACT AS A FOCUSING MECHANISM FOR STRONG AND
SEVERE THUNDERSTORM ACTIVITY. HAIL UP TO THE SIZE OF QUARTERS
AND WIND GUSTS TO 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
CONCERNS. HOWEVER...ADDITIONAL HEAVY RAINFALL OVER SATURATED SOILS
IS EXPECTED TO BE A MUCH MORE WIDESPREAD PROBLEM. MANY RIVERS AND
LOW-LYING AREAS ARE ALREADY IN A STATE OF FLOODING AND ANY
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE SITUATION.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
A FLOOD WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND SOUTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS...THROUGH TONIGHT. PLEASE REFER
TO FLOOD RELATED PRODUCTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A SLOW EASTWARD MOVING UPPER LEVEL STORM SYSTEM OVER TEXAS WILL
CONTINUE TO PROVIDE A CHANCE FOR THUNDERSTORMS OVER THE AREA THROUGH
FRIDAY...MAINLY ACROSS THE SOUTHEAST HALF OF OKLAHOMA AND WESTERN
NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
THE SATURATED GROUND ACROSS A LARGE PART OF THE AREA WILL CONTINUE
PROVIDE FOR AN ELEVATED RISK FOR FLOODING THROUGH FRIDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT WED MAY 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL CHATTANOOGA 34.42N 98.65W
05/08/2007 E0.88 INCH COMANCHE OK EMERGENCY MNGR
1230 AM TSTM WND GST PIEDMONT 35.64N 97.75W
05/09/2007 E70 MPH CANADIAN OK PUBLIC
1230 AM FLASH FLOOD 6 E KINGFISHER 35.86N 97.83W
05/09/2007 KINGFISHER OK LAW ENFORCEMENT
HWY 33 CLOSED DUE TO HIGH WATER.
&&
JLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1207 PM CDT WED MAY 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG SCOTLAND 33.66N 98.47W
05/08/2007 ARCHER TX PUBLIC
SHINGLES WERE BLOWN OFF HOUSE AND SOME TREE LIMBS WERE
BLOWN DOWN.
0730 PM TSTM WND DMG LAKE ARROWHEAD 33.71N 98.37W
05/08/2007 CLAY TX PUBLIC
8 INCH DIAMETER TREE SNAPPED AND OTHER TREE LIMBS BLOWN
DOWN.
&&
TYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 257 PM CDT WED MAY 9 2007 OKZ034-035-092015- KIOWA OK-GREER OK- 257 PM CDT WED MAY 9 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND KIOWA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER GRANITE AT 257 PM CDT...MOVING NORTH AT 10 MPH. SMALL HAIL... WINDS AROUND 45 MPH... FREQUENT LIGHTNING AND BRIEF HEAVY RAIN ARE POSSIBLE. PEOPLE IN GREER AND KIOWA COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 338 PM CDT WED MAY 9 2007 OKZ035-092100- KIOWA OK- 338 PM CDT WED MAY 9 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER LONE WOLF AT 338 PM CDT... MOVING NORTHEAST AT 20 MPH. WEAK SHORT-LIVED FUNNEL CLOUDS ARE POSSIBLE WITH THIS STORM AS WELL AS WIND GUSTS TO 50 MPH... FREQUENT LIGHTNING AND HEAVY RAIN. PEOPLE IN KIOWA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34602.